Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 13, 2017, 10:43 PM CST for Gillespie County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 13, 2017, 10:43 PM CST (04:43 UTC)
- Expired
- Feb 13, 2017, 11:30 PM CST
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 101 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 4.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
231
WUUS54 KEWX 140443
SVREWX
TXC171-140530-
/O.NEW.KEWX.SV.W.0016.170214T0443Z-170214T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1043 PM CST MON FEB 13 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Gillespie County in south central Texas...
* Until 1130 PM CST
* At 1041 PM CST, a severe thunderstorm was located near Grapetown,
or 8 miles south of Fredericksburg, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Luckenbach, Cain City, Rocky
Hill and Grapetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3045 9888 3027 9859 3014 9881 3014 9901
TIME...MOT...LOC 0441Z 214DEG 18KT 3015 9892
HAIL...1.00IN
WIND...60MPH
$$
PLATT2 follow-up statements
999
WWUS54 KEWX 140459
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1059 PM CST MON FEB 13 2017
TXC171-140530-
/O.CON.KEWX.SV.W.0016.000000T0000Z-170214T0530Z/
Gillespie TX-
1059 PM CST MON FEB 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR EASTERN GILLESPIE COUNTY...
At 1058 PM CST, a severe thunderstorm was located over Rocky Hill, or
near Fredericksburg, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Luckenbach, Cain City, Rocky
Hill and Grapetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3043 9885 3027 9859 3014 9881 3017 9889
TIME...MOT...LOC 0458Z 220DEG 20KT 3023 9880
HAIL...1.00IN
WIND...60MPH
$$
PLATT199
WWUS54 KEWX 140521
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1121 PM CST MON FEB 13 2017
TXC171-140531-
/O.EXP.KEWX.SV.W.0016.000000T0000Z-170214T0530Z/
Gillespie TX-
1121 PM CST MON FEB 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GILLESPIE COUNTY WILL
EXPIRE AT 1130 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3043 9885 3027 9859 3014 9881 3017 9889
TIME...MOT...LOC 0521Z 214DEG 18KT 3032 9873
$$
PLATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 9:34 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Feb 13, 9:34 PM CST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 934 PM CST Mon Feb 13 2017 .UPDATE... The first round of convection is moving toward the northeast from Hondo to Llano. These storms will continue for a few more hours per short term models. Another line of thunderstorms is moving through the Big Bend region and is of greater concern overnight. Strong to severe storms are possible overnight with this line. Our forecast looks to be in good shape, but cooler air has moved into our western counties. We have lowered the low temperatures a few degrees out there as we are already close to forecast lows. && .PREV DISCUSSION... /ISSUED 659 PM CST Mon Feb 13 2017/ UPDATE... Please see the 00Z aviation forecast discussion below. AVIATION... The main concern for this forecast period will continue to be centered on shower and thunderstorm chances this evening and overnight. Currently, scattered showers and storms are developing across the region, with most activity focused over the Hill Country. For the next few hours, it appears the Hill Country and southern Edwards plateau will be favored for convection, so we'll keep the forecast dry at area terminals for the next 3-5 hours. We do expect MVFR cigs to redevelop along the I-35 corridor between 02-03Z, with IFR setting in between 04-06Z. DRT is already at MVFR and will likely remain in MVFR through tonight. The pattern will become more active along the Rio Grande and at DRT around 05Z as a line of showers and thunderstorms moves in from the west. The heaviest activity should clear DRT after 10Z as gusty northwest winds continue. This line will make steady eastward progress tonight, with convection expected at our I-35 sites between 11-14Z. After 14Z, a cold front pushes through the I-35 corridor bringing an end to TSRA, but with some shower activity continuing for a few hours behind the boundary. Conditions will be on the increase late morning at DRT with VFR conditions returning. Improvement along I-35 is expected after 18Z, but we could see MVFR cigs linger into early afternoon. PREV DISCUSSION... /ISSUED 223 PM CST Mon Feb 13 2017/ SHORT TERM (Tonight through Tuesday Night)... A nearly stationary front is currently along a line from Giddings to San Marcos to Uvalde to near Faith Ranch. There has been frontogenesis today, with quite a range in conditions across our area, from mid 50s in the Edwards Plateau to lower 80s in the southern Rio Grande Plains. There has been little change in model solutions over the past day or so, and all models continue to project scattered showers in the western half of our area through the evening, then a line of strong to marginally severe storms along a cold front, sweeping through areas west of I-35 between midnight and 6 am. The main severe threat with these storms will be hail up to 1 inch in diameter and gusty winds to 60 mph. The line of storms will continue to move east Tuesday morning, but the shear and instability environments are much better, including the prospect of surface-based storms. Tornadoes are possible across the coastal plains east of I-35 through noon Tuesday. Otherwise, high pressure will quickly usher in cooler air and clear skies from west to east Tuesday afternoon and evening. LONG TERM (Wednesday through Monday)... With broad mid and upper level troughing over the CONUS and dry air near the surface, expect a string of dry days from Wednesday through Saturday. Temperatures will start out below normal for Wednesday and Thursday, but then warm up to near to slightly above normal on Friday and Saturday. A weak upper level wave will bring cloudcover and possibly a shower or two on Friday. A much stronger wave and accompanying cold front will arrive next Monday, bringing good chances for rain and ushering in another period of cooler conditions for most of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 57 59 44 60 39 / 80 90 0 0 0 Austin Bergstrom Intl Airport 59 61 44 60 37 / 70 90 0 0 0 New Braunfels Muni Airport 60 63 44 61 37 / 80 90 0 0 0 Burnet Muni Airport 51 53 40 57 35 / 90 90 - 0 0 Del Rio Intl Airport 44 63 44 63 40 / 80 10 0 0 0 Georgetown Muni Airport 55 56 42 59 35 / 80 90 - 0 0 Hondo Muni Airport 57 65 42 64 36 / 90 60 0 0 0 San Marcos Muni Airport 60 62 44 61 37 / 70 90 0 0 0 La Grange - Fayette Regional 65 66 45 60 37 / 40 90 0 0 0 San Antonio Intl Airport 59 64 44 63 38 / 80 80 0 0 0 Stinson Muni Airport 62 66 45 63 39 / 80 80 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...05 Public Service/Data Collection...33
Hazardous weather outlook, Feb 13, 12:05 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1205 PM CST Mon Feb 13 2017 TXZ171>173-183>194-202>209-217>225-228-141815- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1205 PM CST Mon Feb 13 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Beginning tonight, strong to marginally severe thunderstorms are possible capable of producing heavy rainfall, gusty winds, and small hail. Rainfall amounts of 1 to 2 inches, with isolated totals up to 3 inches will be possible. Showers and storms are expected to develop in West Central Texas this afternoon, push eastward to the Rio Grande Plains this evening, and reach the Interstate 35 corridor by early tomorrow morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms will continue to push east of the Interstate 35 corridor Tuesday morning and should exit the area by mid-day Tuesday. There is a risk of strong to severe thunderstorms from I-35 eastward as the storms move through. The main risk across South Central Texas will be gusty winds, hail around the size of quarters, and heavy rainfall. In the enhanced risk for severe weather along the Coastal Plains an isolated tornado is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight tonight through Tuesday morning.
In the hours before
Special weather statement, Feb 13, 8:02 PM CST, 2 hours 41 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 802 PM CST MON FEB 13 2017 TXZ187-140245- Bandera TX- 802 PM CST MON FEB 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA COUNTY UNTIL 845 PM CST... At 801 PM CST, Doppler radar was tracking a strong thunderstorm over Vanderpool, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vanderpool and Lost Maples State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2968 9960 2986 9960 2990 9955 2989 9924 TIME...MOT...LOC 0201Z 224DEG 22KT 2975 9956 PLATT
Special weather statement, Feb 13, 8:37 PM CST, 2 hours 6 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 837 PM CST MON FEB 13 2017 TXZ186-187-140315- Kerr TX-Bandera TX- 837 PM CST MON FEB 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BANDERA AND CENTRAL KERR COUNTIES UNTIL 915 PM CST... At 836 PM CST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Hunt, or 12 miles northwest of Medina, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kerrville, Hunt, Ingram and Waltonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2982 9940 2989 9951 3014 9937 3001 9913 TIME...MOT...LOC 0236Z 213DEG 23KT 2993 9940 PLATT
Special weather statement, Feb 13, 9:49 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
949 PM CST MON FEB 13 2017
TXZ186-140430-
Kerr TX-
949 PM CST MON FEB 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR COUNTY UNTIL
1030 PM CST...
At 948 PM CST, Doppler radar was tracking a strong thunderstorm near
Kerrville State Park, or near Kerrville, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kerrville, Center Point, Cypress Creek, Kerrville State Park, State
Highway 27 and Interstate 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2991 9921 2997 9927 3013 9909 3013 9893
2994 9893
TIME...MOT...LOC 0348Z 230DEG 18KT 2998 9917
PLATTLocal storm report, Feb 13, 10:00 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1000 PM CST MON FEB 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 5 S KERRVILLE 29.97N 99.14W
02/13/2017 M0.70 INCH KERR TX EMERGENCY MNGR
DIME AND PEA SIZED HAIL
&&
EVENT NUMBER EWX1700048
CVPSpecial weather statement, Feb 13, 10:31 PM CST, 12 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1031 PM CST MON FEB 13 2017 TXZ188-140515- Gillespie TX- 1031 PM CST MON FEB 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILLESPIE COUNTY UNTIL 1115 PM CST... At 1029 PM CST, Doppler radar was tracking a strong thunderstorm 8 miles west of Grapetown, or 9 miles southwest of Fredericksburg, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fredericksburg, Stonewall, Cain City, Rocky Hill and U.S Highway 290. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3014 9890 3014 9906 3041 9887 3030 9862 TIME...MOT...LOC 0429Z 221DEG 25KT 3015 9896 PLATT
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 8:02 PM CST | Special Weather Statement | EWX | Bandera | 43 min |
| Feb 13, 8:37 PM CST | Special Weather Statement | EWX | Kerr | 38 min |
| Feb 13, 9:49 PM CST | Special Weather Statement | EWX | Kerr | 41 min |
| Feb 13, 10:31 PM CST | Special Weather Statement | EWX | Gillespie | 44 min |
| Feb 14, 4:55 AM CST | Special Weather Statement | EWX | Caldwell, Gonzales, Guadalupe, Karnes, Wilson | 35 min |
| Feb 14, 5:37 AM CST | Special Weather Statement | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.